MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL DELTAPLUSH - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL DELTAPLUSH - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number CPL10020330
Medical Device Problem Code Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/24/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is one of one initial/final mdr report being submitted for this complaint wit associated mfr # 2954740-2016-00209.(b)(4).Concomitant product: sheath introducer (terumo), guide wire (asahi), progreat microcatheter (terumo), y connector (terumo), enpower detachment control box.Very limited information was received.The unspecified progreat microcatheter (id¿s 0.022¿ and 0.25¿) and the rotating hemostatic valve (rhv) were not returned.Concerning cleanliness only, the microcoil system was returned in almost pristine condition.The system was either not used or was cleaned before being returned which may have produced further damage.It is also unknown if the device was improperly handled for returned packaging or was further manipulated and/or inspected post-procedurally.In addition, any trace or other evidence that may have been complaint related may have been altered or removed prior to being returned due to post-procedural handling, cleaning, and packaging.All location callouts are approximate and for reference only.Upon receipt, it was found that the coil could not be advanced out of the distal tip of the green introducer.As observed through the introducer sheath, it was found that along the coil¿s length there is an intermittent series of severe compression and buckling damage.Located on the top proximal end of the resheathing tool ion the open cutout section, the v notch has been fractured with the damaged edges elevated above the surface plane.The locking mechanism has compression and stretching damage.No manufacturing defects were found.The complaint of the coil unable to be advanced outside the introducer sheath is confirmed.The coil could not be advanced outside the introducer sheath upon receipt.The most likely root cause of the coil unable to be advanced outside the coil¿s introducer sheath may have occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool and became embedded.In addition, the locking mechanism may not have been fully disengaged off the core wire.The sheath also caught the v notches extended edges.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil which produced significant resistance which caused the coil to have severe compression and buckling damage.In this condition the coil cannot be advanced outside the introducer sheath.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the re sheathing tool and the translucent tab between your thumb and forefinger, as shown in figure 3¿¿ caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1in.(2-3cm).¿ in addition, without the identification or the return of the progreat microcatheter and the rhv used in the procedure, it cannot be determined if these components had any additional contributions to the complaint event.The complaint of the coils advancement difficulty inside the microcatheter is not confirmed, however the most likely contributing factor to the coils advancement difficulty if it occurred in the microcatheter may have been the selection of an oversized microcatheter (larger than an 18 series) that was used with a 10 series microcoil system.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿proper selection of the appropriately sized microcatheter is required to avoid damage to the codman microcoil system and to minimize potential complications.Microcatheter selection is also determined by the physician and is predicated by the location of the aneurysm, patient safety, and physician preference.The codman microcoil 10 system is compatible with microcatheters with inner lumen diameters ranging from 0.014 to 0.017 in (0.356 to 0.432 mm).The two inner lumens of the unspecified progreat microcatheter are 0.022¿ and 0.025¿ both of which are outside the ifu specification callout for the 10 series microcoil system.In addition, without the return of the progreat microcatheter and the rhv used in the procedure, it cannot be determined if these components had any additional contributions to the complaint event.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.The complaint of the coil unable to be advanced outside the introducer sheath is confirmed.The most likely root cause appears to be procedural in nature.The complaint of the coils advancement difficulty inside the microcatheter is not confirmed, however the most likely contributing factor to the coil¿s advancement difficulty if it occurred in the microcatheter may have been the selection of an oversized microcatheter (larger than an 18 series) that was used with a 10 series microcoil system.Review of this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Therefore, no corrective actions will be taken at this time.
 
Event or Problem Description
As reported by a health care professional, resistance was experienced with galaxy coil and a deltaplush (cpl10020330/c33965) coil.The galaxy coil was used after three coils were embolized, the coil got stuck at the middle area of the microcatheter.The coil was re-sheathed, retrieved and cleaned upon retrieval.The physician then cleaned the inside of the microcatheter and tried reusing the galaxy coil.The coil was stuck in the sheath and could not be delivered.The same event occurred with the deltaplush (cpl10020330/c33965) coil.The procedure was successfully completed with a 10-minute delay.The procedure was partial embolization of the splenic artery.The patient was a male of unknown age; the vessels were moderately tortuousness and were not calcified.There were no patient injuries or complications reported.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the ifu and a constant flush was maintained at all times.No visible defect/damage was noted on the products prior to and after the event.No unintended detachment was observed in the vessel or in the microcatheter.The product will be returned for the investigation.No further information is available.

Brand Name
DELTAPLUSH - CERECYTE MICROCOIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key5959475
Report Number2954740-2016-00209
Device Sequence Number10786806
Product Code HCG
UDI-Device Identifier00878528008200
UDI-Public(01)00878528008200(17)200228(10)C33965
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K083646
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 08/25/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2020
Device Catalogue NumberCPL10020330
Device Lot NumberC33965
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/09/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/25/2016
Initial Report FDA Received Date09/19/2016
Patient Sequence Number1